Many elderly arthritis patients take high doses of Tylenol for long periods of time but few report liver injury. However, the latest study showed that acetaminophen (Tylenol) may raise liver enzymes, which is the first sign of possible liver damage.

Tylenol contains acetaminophen, but there are also over 200 types of other drugs and otc’s that also have it and acetaminophen is used by 100 million Americans each year.

The study led indicates that the highest recommended dose may have harming effects to the livers of healthy individuals as they greatly increased the liver enzymes. The maximum dose is 4 grams daily i.e two 500 milligram pills every six hours. Due to its possible suicidal effects, England posed a limit to how many pills may be sold at a time.

The lead author of this study, Dr. Paul B. Watkins of the University of North Carolina Chapel Hill, reported that he believes that the study showed only what was already known and that the highest dose allowed was not to be exceeded. In the study, participants took two brands of acetaminophen and a placebo every six hours for 14 days. All patients were on the same diet and their aminotransferase levels were measured every day. Patients who were taking the two kinds of acetaminophen showed three, five and eight times the upper limit of normal liver enzymes levels and three times normal was considered as a concern. The elevated enzyme levels continues to raise for four days after stopping the drug and it took 11 days to go back to normal.

Now, Tylenol’s marketing company answer to the study was that Tylenol was safe if used as directed and that high enzyme levels did not indicate liver damage if there were no other symptoms. They also said that previous studies gave no such indications.